Alert archive / Pennsylvania / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Pittsburgh, PA

June 18, 2014Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 18, 2014, 8:14 PM EDT for Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2014, 8:14 PM EDT (00:14 UTC)
Expired
Jun 18, 2014, 11:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1705 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WGUS51 KPBZ 190014
FFWPBZ
PAC121-190315-
/O.NEW.KPBZ.FF.W.0006.140619T0014Z-140619T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
814 PM EDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 1115 PM EDT

* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. ADDITIONAL
  RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED.

* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE VAN...
  SUGARCREEK...SENECA...POLK AND FRANKLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. MOVE TO HIGHER GROUND IMMEDIATELY IF YOU ARE IN THE
WARNING AREA. RESIDENTS ALONG STREAMS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4139 7953 4132 7958 4132 7960 4128 7961
      4128 7962 4126 7963 4125 7965 4122 7965
      4118 7967 4118 8000 4143 7999

$$


15
2 follow-up statements
614 
WGUS71 KPBZ 190052
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
852 PM EDT WED JUN 18 2014

PAC121-190315-
/O.CON.KPBZ.FF.W.0006.000000T0000Z-140619T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENANGO PA-
852 PM EDT WED JUN 18 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
VENANGO COUNTY...

AT 847 PM EDT...RADAR INDICATED THAT THE HEAVIEST RAIN HAS ENDED.
RADAR ESTIMATES THAT UP TO 1 INCH OF RAIN HAS ALREADY FALLEN ACROSS 
A PORTION OF THE WARNED AREA.  LIGHT TO MODERATE RAIN WILL CONTINUE 
FOR A COUPLE MORE HOURS.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR 
OCCURRING. MOVE TO HIGHER GROUND IMMEDIATELY IF FLOODING OCCURS.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4139 7953 4132 7958 4132 7960 4128 7961
      4128 7962 4126 7963 4125 7965 4122 7965
      4118 7967 4118 8000 4143 7999

$$


15
612 
WGUS71 KPBZ 190234
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1034 PM EDT WED JUN 18 2014

PAC121-190245-
/O.CAN.KPBZ.FF.W.0006.000000T0000Z-140619T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENANGO PA-
1034 PM EDT WED JUN 18 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR VENANGO COUNTY...

THE THREAT OF HEAVY RAINFALL HAS ENDED.

&&

LAT...LON 4139 7953 4132 7958 4132 7960 4128 7961
      4128 7962 4126 7963 4125 7965 4122 7965
      4118 7967 4118 8000 4143 7999

$$


15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 7:27 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 18, 7:27 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EDT WED JUN 18 2014

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL CONTINUE TO SUPPORT SHOWER AND
THUNDERSTORM CHANCES FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
EARLY EVE UPDATE WAS ISSUED PRIMARILY FOR THE ADDITION OF A FLASH
FLOOD WATCH FOR THE NORTHERN HALF OF THE PITTSBURGH COUNTY WARNING
AREA...I.E. AREAS FROM ALLEGHENY COUNTY NORTHWARD WHERE ONE TO
TWO INCHES OF RAIN FELL LAST NIGHT.

OTHERWISE...MCS IS MOVING ACROSS OHIO AND SPPRTG TROF HAS PULLED FRONTAL
BNDRY NWD...HENCE POPS WERE ADJUSTED NWD WITH THE LATEST TRENDS.
UNSTABLE AIRMASS RMNS IN PLACE OVR THE REGION UNDR FAIRLY DRY MID
LVLS. PRIMARY SEVERE THREAT WL THUS CONT TO BE DAMAGING WIND GUSTS
WITH HAIL IN THE MORE EXPLOSIVE POCKETS. ALL IN ACCOMPANIMENT TO
HEAVY RAINFALL FUELED BY 850 MB MSTR TRANSPORT IN AREA ALREADY
REGISTERING 1.5 INCHES.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
SFC BOUNDARY CONTINUES TO SAG SOUTHWARD THURS NIGHT WITH SFC HIGH
FILLING IN BRIEFLY TO THE NORTH. MODELS VARY IN TERMS OF JUST HOW
FAR SOUTH THE BOUNDARY AND ITS ASSOCIATED MOISTURE MAKE IT.
CONTINUING THE SOUTHWARD TREND WITH POPS WITH THIS LATEST FORECAST
WHICH ALIGNS CLOSELY WITH THE GFS/NAM SOLNS...ALTHOUGH THE ECMWF
ISNT THAT FAR OFF. THIS WILL GIVE OUR NRN ZONES A BIT OF A
REPRIEVE FROM THE RECENT HEAVY RAIN THEY HAVE BEEN GETTING.

THAT BREAK WONT LAST LONG...HOWEVER...AS THE NEXT WAVE ARRIVES
FRI AFTERNOON. SFC LOW PRESSURE WILL MOVE AWAY FROM THE NRN
PLAINS...STREAMING JUST SOUTH OF THE GREAT LAKES. THE LOW TRIES TO
RETURN THE BOUNDARY NORTHWARD AS A WARM FRONT...BUT WITH THE
CURRENT TRAJECTORY OF THE LOW...THE WARM SECTOR AND BETTER
POSSIBILITY FOR THUNDERSTORMS WILL REMAIN WELL SOUTH. WILL KEEP
THE MENTION OF THUNDER IN THE FORECAST...WITH THE SAME DIURNAL
TREND AS THE PREVIOUS FORECAST. REGARDLESS OF THUNDER...ENOUGH FORCING
AND COPIOUS MOISTURE WILL BE PRESENT FOR SHOWERS TO CONTINUE
THROUGH SAT MORNING...BEFORE THE LOW PUSHES EAST.

ONLY MINOR CHANGES WERE MADE TO TEMPERATURE FIELDS WITH THE WARM
SUMMER AIR MASS IN PLACE AND MARKEDLY LOW MODEL SPREAD NOTED.
TAX

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A SERIES OF SHRTWVS WL CONT TO ADVN ACRS THE RGN IN NW FLOW INTO
THE WKEND...CONTG SHWR AND TSTM CHCS. THE MAIN UPR TROF IS PROGGED
TO CROSS THE RGN ERLY MON. MAINTAINED CHC POPS AS CNVCTN WL
DEPEND ON TIMING OF SHRTWVS AND PLACEMENT OF A SFC BNDRY WITH
SLGHT CHC POPS EXTND INTO TUE...AND WED HELD TO A DRY FCST FOR NOW.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHRA/TSRA ACTIVITY EXPECTED OVERNIGHT AS WELL-DEFINED MCV
COMBINES WITH NEARLY STATIONARY SURFACE BOUNDARY. EXPECTING FAIRLY
WIDESPREAD MVFR CONDITIONS WITH OCCASIONAL DROPS TO IFR. INCLUDED
VCTS FOR THUNDER THREAT AT THIS DISTANCE. SLOW IMPROVEMENT AFTER
12Z AS BOUNDARY SINKS SOUTH AND MARGINALLY DRIER AIR TRIES TO WORK
IN.

.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
PERIODIC SHWR/TSTM RESTRICTIONS ARE XPCD THRU THE PD WITH A SERIES
OF DISTURBANCES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR OHZ041.
PA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR PAZ007>009-
     013>016-020>023-073-074.
WV...NONE.

&&
Hazardous weather outlook, Jun 18, 5:50 PM EDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT WED JUN 18 2014

MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ029-031-075-076-
WVZ001>004-012-021>023-041-192200-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
550 PM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREATS WILL BE DAMAGING WIND AND LARGE HAIL. IN
ADDITION...LOCALLY HEAVY RAINFALL MAY FLOOD POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-PAZ007>009-013>016-020>023-073-074-192200-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-
550 PM EDT WED JUN 18 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TONIGHT. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jun 18, 6:33 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
633 PM EDT WED JUN 18 2014

OHZ040-041-PAZ007>009-013-014-182300-
BUTLER PA-CARROLL OH-COLUMBIANA OH-FOREST PA-LAWRENCE PA-MERCER PA-
VENANGO PA-
633 PM EDT WED JUN 18 2014

...STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTH CENTRAL BUTLER...
EXTREME NORTHEASTERN CARROLL...MERCER...NORTHERN COLUMBIANA...
NORTHERN LAWRENCE...NORTHWESTERN FOREST AND VENANGO COUNTIES...

AT 628 PM EDT...STRONG THUNDERSTORMS WERE SCATTERED ALONG A LINE
FROM 9 MILES NORTHWEST OF PLEASANTVILLE TO 10 MILES NORTHWEST OF
GREENVILLE TO 4 MILES NORTHEAST OF CANTON...MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZE HAIL ARE INITIALLY
EXPECTED WITH THESE STORMS...BUT SEVERE WEATHER SHOULD BE
ANTICIPATED.

  LOCATIONS IMPACTED INCLUDE...
  HOMEWORTH...          EAST ROCHESTER...     PLEASANTVILLE...
  SHARON...             FARRELL...            WEST HICKORY...
  TIONESTA...           SUGARCREEK...         STONEBORO...
  SENECA...             PULASKI...            POLK...

REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4070 8081 4074 8109 4091 8108 4091 8091
      4093 8090 4093 8083 4091 8081 4091 8053
      4129 8053 4149 8014 4150 8001 4163 7982
      4163 7916

15
Local storm report, Jun 18, 7:18 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
718 PM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             GREENVILLE              41.41N  80.38W
06/18/2014  E0.88 INCH       MERCER             PA   PUBLIC

&&

EVENT NUMBER PBZ1401563

TGREEN
Local storm report, Jun 18, 7:28 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
728 PM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     GREENVILLE              41.41N  80.38W
06/18/2014                   MERCER             PA   EMERGENCY MNGR

            MULTIPLE TREES AND WIRES DOWN THROUGHOUT GREENVILLE

&&

EVENT NUMBER PBZ1401564

24
Local storm report, Jun 18, 7:31 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 PM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     HERMITAGE               41.23N  80.44W
06/18/2014                   MERCER             PA   EMERGENCY MNGR

            MULTIPLE TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ1401565

24
Local storm report, Jun 18, 7:50 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
750 PM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     COSHOCTON               40.26N  81.85W
06/18/2014                   COSHOCTON          OH   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ON 2ND STREET

&&

EVENT NUMBER PBZ1401566

24
Local storm report, Jun 18, 7:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
754 PM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             PLEASANTVILLE           41.59N  79.58W
06/18/2014  M1.75 INCH       VENANGO            PA   EMERGENCY MNGR

&&

EVENT NUMBER PBZ1401568

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:15 PM EDTAreal Flood WarningPBZMercer6 hr
Jun 18, 8:28 PM EDTSpecial Weather StatementPBZArmstrong, Butler, Clarion, Jefferson62 min
Jun 18, 8:38 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson52 min
Jun 18, 8:54 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson51 min
Jun 18, 8:58 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington32 min
Jun 18, 9:24 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington51 min
Jun 18, 10:02 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Greene, Washington, Westmoreland58 min
Jun 18, 10:05 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Indiana, Westmoreland55 min
Jun 18, 10:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland46 min
Jun 18, 10:32 PM EDTAreal Flood AdvisoryPBZJefferson3 hr
Jun 18, 10:59 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland46 min
Jun 18, 11:24 PM EDTSevere Thunderstorm WarningPBZFayette, Greene66 min

Nearby

Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.